To the Editor.
—Topically applied ophthalmic drugs can reach the nasal mucosa via the nasolacrimal duct. In the following case, an allergic blepharoconjunctivitis caused by topical antibiotic eye drops was associated with nasolacrimal obstruction and intranasal inflammation.
Report of a Case.
—A 60-year-old man had an embedded corneal foreign body in his right eye for two weeks before his initial examination. The foreign body was removed, and the eye was patched over ophthalmic ointment containing polymyxin B sulfate, bacitracin, and neomycin sulfate. The patch was removed 24 hours later, and the patient was given antibiotic eye drops consisting of polymyxin B sulfate, neomycin sulfate, and gramicidin. Three days following removal of the foreign body, the patient noted progressive periorbital erythema and irritation in the mucosa and vestibule of the right nostril (Figure). Results of examination included a prolonged fluorescein dye disappearance and negative primary and secondary Jones dye excretion tests.
Reifler DM. Allergic Nasolacrimal Obstruction. Arch Ophthalmol. 1988;106(2):172–173. doi:10.1001/archopht.1988.01060130182015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: